Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 8, NWS Wichita, KS

March 15, 20236 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 15, 2023, 2:54 PM CDT for 6 counties in Kansas. It took effect at Mar 16, 2023, 1:00 AM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2023, 2:54 PM CDT (19:54 UTC)
In effect from
Mar 16, 2023, 1:00 AM CDT
Expired
Mar 16, 2023, 8:55 PM CDT
In force
20 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Tulsa radar (KINX), 152 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS73 KICT 151954
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
254 PM CDT Wed Mar 15 2023

KSZ071-072-095-096-099-100-161000-
/O.NEW.KICT.WI.Y.0008.230316T0600Z-230317T0600Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
Including the cities of Yates Center, Iola, Humboldt, Neodesha, 
Fredonia, Chanute, Coffeyville, Independence, and Parsons
254 PM CDT Wed Mar 15 2023

...WIND ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 1 AM CDT
FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected
  ahead of the cold front. Then north winds 20 to 30 mph with 
  gusts up to 45 mph expected behind the cold front.

* WHEN...From 1 AM Thursday to 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ032-033-047>053-067>070-082-083-091>094-098-161000-
/O.EXT.KICT.WI.Y.0007.000000T0000Z-230317T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
Wellington, Winfield, Arkansas City, Howard, Moline, Longton, 
Grenola, Sedan, and Cedar Vale
254 PM CDT Wed Mar 15 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected ahead of the cold front. Then north winds 20 to 30 mph 
  with gusts up to 45 mph expected behind the cold front.

* WHEN...Until 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
162 
WWUS73 KICT 160815
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
315 AM CDT Thu Mar 16 2023

KSZ032-033-047>053-067>070-082-083-091>094-098-162215-
/O.CON.KICT.WI.Y.0007.000000T0000Z-230317T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
Wellington, Winfield, Arkansas City, Howard, Moline, Longton, 
Grenola, Sedan, and Cedar Vale
315 AM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected ahead of the cold front. Then north winds 20 to 30 
  mph with gusts up to 45 mph expected behind the cold front.

* WHERE...Central and South Central Kansas.

* WHEN...Until 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ071-072-095-096-099-100-162215-
/O.CON.KICT.WI.Y.0008.000000T0000Z-230317T0600Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
Including the cities of Yates Center, Iola, Humboldt, Neodesha, 
Fredonia, Chanute, Coffeyville, Independence, and Parsons
315 AM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected ahead of the cold front. Then north winds 20 to 30 
  mph with gusts up to 45 mph expected behind the cold front.

* WHERE...Areas of Southeast Kansas.

* WHEN...From 1 AM Thursday to 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Metzger
126 
WWUS73 KICT 162004
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
304 PM CDT Thu Mar 16 2023

KSZ032-033-047>053-067>070-082-083-091>094-098-170600-
/O.CON.KICT.WI.Y.0007.000000T0000Z-230317T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
Wellington, Winfield, Arkansas City, Howard, Moline, Longton, 
Grenola, Sedan, and Cedar Vale
304 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHEN...Until 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ071-072-095-096-099-100-170600-
/O.CON.KICT.WI.Y.0008.000000T0000Z-230317T0600Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
Including the cities of Yates Center, Iola, Humboldt, Neodesha, 
Fredonia, Chanute, Coffeyville, Independence, and Parsons
304 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHEN...From 1 AM Thursday to 1 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
145 
WWUS73 KICT 170155
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
855 PM CDT Thu Mar 16 2023

KSZ032-033-047>053-067>070-082-083-091>094-098-170300-
/O.CAN.KICT.WI.Y.0007.000000T0000Z-230317T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, 
Park City, Valley Center, Wichita, Anthony, Harper, Attica, 
Wellington, Winfield, Arkansas City, Howard, Moline, Longton, 
Grenola, Sedan, and Cedar Vale
855 PM CDT Thu Mar 16 2023

...WIND ADVISORY IS CANCELLED...

Winds have fallen below advisory criteria. Gusty winds of 25 to 35
mph will still be possible through the evening. 

$$

KSZ071-072-095-096-099-100-170300-
/O.CAN.KICT.WI.Y.0008.000000T0000Z-230317T0600Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
Including the cities of Yates Center, Iola, Humboldt, Neodesha, 
Fredonia, Chanute, Coffeyville, Independence, and Parsons
855 PM CDT Thu Mar 16 2023

...WIND ADVISORY IS CANCELLED...

Winds have fallen below advisory criteria. Gusty winds of 25 to 35
mph will still be possible through the evening. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 15, 11:47 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 15, 11:47 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1147 AM CDT Wed Mar 15 2023

.SHORT TERM...(Today through Friday night)
Issued at 313 AM CDT Wed Mar 15 2023

Bottom Line Up Front:  Warm and windy today with gusts up to 50 mph
at times.  Turning much colder Thursday and Friday.  Rain/snow
chances and amounts have been reduced from previous forecast
cycles.

Current satellite imagery shows the next storm system moving into
the Four Corners area this morning supported by a strong polar jet
entering the Pacific Northwest.  As this system approaches, the
pressure gradient will tighten up and provide a windy day with
strong WAA.  This will provide a warm day today but with sustained
winds in the 25-30kt range and gusts up to 45kts.  These winds are
well in the advisory criteria.  Do not see much if any chance of
winds pushing into warming criteria as the progression and
orientation of this incoming system does not support winds that
high. Moisture transport ahead of this system looks very good and
will bring dew point temperatures up into the upper 40s and low 50s
by Thursday morning.  Usually this would increase the chances for
precipitation but unfortunately, the timing and the orientation of
the 700mb trough and attendant winds will force a dry tongue into
the CWA before the precipitation has a chance to get going Thursday
morning.  This is one of the larger changes from previous forecast
cycles and as such, reduced the precipitation amounts and POPs to
compensate. Timing on frontal passage has been slowed a little from
previous forecast cycles.  All the short term ensemble families are
pretty much in agreement with an early afternoon frontal passage.
This timing will make Thursday's temperatures wide ranging with
areas in Central Kansas likely to struggle to get out of the 40s and
areas in South Central and Southeast Kansas likely to be in the
upper 50s to low 60s before frontal passage in the afternoon.
Temperatures will take a tumble in the afternoon and likely increase
in their rate of drop toward the late afternoon as the main push of
cold arrives a few hours after the main front.  This will bring
temperatures down well below normal for Thursday night and for the
remainder of the short term.

Precipitation chances for Thursday have diminished due to the
strength of and the timing of the 700mb dry tongue Thursday morning.
While there will be plenty of surface moisture in place Thursday
morning, the 700mb dry tongue will arrive in the morning and will
push the main area of potential precipitation off to the south and
east.  At this point, moved the main area of precipitation to the
far Southeastern portions of the Kansas.  Chances for precipitation
in the deformation zone behind the main front also look reduced as
the NAM/ECMWF/GFS all indicate the mid level energy will arrive too
late to produce much rain or snow in the region.  As such, only
areas of Central and Northern Kansas are likely to see enough snow
to produce any type of accumulation.  That said, only expecting
trace for a tenth or so of snow accumulation at this time.  Road
surfaces are likely to remain unaffected as they are rather warm and
will take time to cool down.  So any accumulation that occurs is
expected to remain on grassy and elevated surfaces. Additionally,
the main push of cold air will be arriving overnight and that will
shut down the remaining precipitation chances.  This will leave
Friday dry and colder.

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 313 AM CDT Wed Mar 15 2023

The extended range will start out quiet and cold for the weekend.
Clouds are likely to hang around as we well and will keep the
temperatures in check for the most part.  Temperatures for the
weekend look to remain well below normal for this time of year. The
ECMWF/GFS ensemble families are now coming into agreement on the
strength and trajectory of this incoming cold air and seem to be
pushing the worst of it off to the east.  This will keep the CWA
away from record territory but still well below normal.  The main
concern for the extended range is Monday and Tuesday of next week.
Current forecast has the area warming up some Monday and Tuesday but
the orientation of the return flow appears to be elevated creating
an overrunning situation over this shallow cold air.  This would
create more cloud than sun and could make temperatures for Monday
and Tuesday colder than currently forecast.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1147 AM CDT Wed Mar 15 2023

Strong south winds today through early tonight with low level wind
shear conditions developing overnight again. Low level moisture
advection ahead of a cold front will promote MVFR stratus cigs
toward dawn on Thursday morning. MVFR cigs lowering toward IFR
will develop in the cold advection regime behind the cold frontal
passage/wind shift later Thursday morning. Scattered areas of
light rain to rain/snow mix expected behind the front Thursday
morning.

KED

&&

.FIRE WEATHER...
Issued at 313 AM CDT Wed Mar 15 2023

Warm temperatures windy conditions today will create very high fire
danger for the entire region this afternoon.  Thursday and Friday,
very high fire danger could again occur in a few areas due to the
higher winds despite the cooler temperatures.  Areas that do not get
much or any precipitation will be at the most risk to reach the very
high fire danger index Thursday and possibly Friday.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  53  55  26 /   0  10  50  20
Hutchinson      68  51  54  24 /   0  10  40  20
Newton          66  52  55  24 /   0  10  50  20
ElDorado        65  52  54  25 /   0  20  50  20
Winfield-KWLD   67  53  58  27 /   0  20  60  20
Russell         72  33  45  21 /   0  20  30  10
Great Bend      71  37  47  21 /   0  10  30  10
Salina          68  48  53  23 /   0  20  40  20
McPherson       68  49  54  23 /   0  10  40  20
Coffeyville     64  52  63  27 /   0  20  90  40
Chanute         63  52  59  26 /   0  20  90  30
Iola            63  51  58  25 /   0  20  90  40
Parsons-KPPF    64  52  61  26 /   0  20  80  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ032-033-047>053-
067>070-082-083-091>094-098.

&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...KED
FIRE WEATHER...Metzger
Hazardous weather outlook, Mar 15, 6:33 AM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
633 AM CDT Wed Mar 15 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
633 AM CDT Wed Mar 15 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong southerly winds ranging from 25 to 35 mph and gusts up to 50
mph will be likely this afternoon. Areas along and west of a
Greenwood, Elk and Chautauqua county line will have the highest
winds. See the latest wind advisory for details.

The high winds will create very high fire danger this afternoon
across the entire region. Outdoor burning is discouraged.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible across Southeast Kansas from late
Thursday morning into the afternoon. A strong storm or two may
produce small hail. Additionally rain will mix with snow or change
over to snow Thursday afternoon to Thursday night, but any impacts
look very limited at this time with only trace amounts expected.

Gusty northwest winds could blow around light weight objects and
create difficult travel especially for high profile vehicles
driving along east and west running roadways Thursday afternoon.

Breezy conditions may lead to very high grassland fire danger both
Thursday and Friday, but wet conditions and much lower temperatures
will limit the fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.